I feel like I’m taking myself to the repair shop. Again. Maybe I’m one of those models that Consumer Reports would rate as a “lemon,” because I have so many issues that just aren’t easy to fix. And as soon as I fix one thing, another thing doesn’t work right.
(This is where a cheerier, cornier version of me would say something about taking lemons and making lemonade, but I am not cheery or corny. Instead I say, let the lemons be lemons! Sourness has a right to exist, too.)
So at the repair shop, I have a couple of things to work on. One is my recurrent chemical imbalance. Earlier this week, I met with Tabitha and talked to her about just abandoning all meds and getting support through withdrawal. She wasn’t a fan of this suggestion. But she did agree we could get rid of something and see if that would help with the tingly body, muscle spasms, poor concentration, sleep interruptions, etcetera. She suggested I give up the bupropion (generic Wellbutrin). It works on dopamine, and back in February when I did the neurotransmitter testing, my dopamine levels already came back fine. So maybe I don’t really need that, maybe it is over-stimulating me.
I went along with her reasoning during the appointment, but after that, I wondered. That evening, I took my nortriptyline dose, and within an hour or so, I felt the tingliness was turned up from medium low to very high. It wouldn’t let me settle down, so much so that at one thirty in the morning, as a thousand little needles poked my hands and arms and feet and up the inside of my legs… I told myself, “No more! I am not taking this anymore! This is the last night of this!”
Wednesday, by light of day I could see that just because it got worse after my evening dose of nortriptyline didn’t necessarily mean that was the cause. And yet, that part of me that aggravated late at night remained adamant in the morning. “Stop overriding your body,” it said. “You know what your body is feeling. Can you give it some respect for a change?”
So sent an email:
Even now as I re-read the email, I am a little surprised by the way I am asking for her permission, so tentatively. How easily I give up my power over my own body! I feel a little ashamed about that, and a little sad. But as the day passed, my confidence grew, and I told my husband, “No matter what Tabitha says, I’m not taking it.”
In the evening, I received her reply:
Follow your instincts. If your intuition is telling you not to take the nortriptyline anymore then that is great information!
Yes, stop it now. See how you do and then listen to your intuition and see when it tells you to stop the Wellbutrin.
I am so glad to hear that your spirit is communicating with you!!
I love this response. I appreciate her faith in what my body is telling me–which, interestingly, came faster and easier than my own faith in my body.
I’m now moving into about 30 hours without the drug. The tingliness is back down to medium level (noticeable and bothersome but not an obstacle to getting things done). I am abnormally tired, but maybe that’s just a side effect of a week or so or poor sleep. I read that most people will have it out of their system within five or six days, but for some people it could take up to 21 days. I also read that even once it’s out of your system, you could still experience effects because your system is used to it. I’m crossing my fingers that won’t be the case for me because I’ve only been on it (this time around) for a month.
Side note about this appointment: I managed, near the end of the appointment, to tell Tabitha that I’d had a lot of suicidal thoughts in the preceding days. She asked me, “How would you do it?” and I couldn’t answer her, even though I did have some idea, of course. It felt so preposterous, and I was too embarrassed to talk about it. I just told her I wouldn’t do it. I think she believed me, but she still threw in a guilt-lecture about what a terrible thing I’d be doing to my family. Yes, yes, I know that!
*** *** ***
I also have a story about therapy relationship repair work, but that, my dear friends, has to wait for another post. Nortriptyline withdrawal–or something–is not allowing me to keep my eyes open much longer.